|| Checking for direct PDF access through Ovid
To describe our experience with the use of percutaneous cardiopulmonary bypass as a therapy for cardiac arrest in an adult patient intoxicated with verapamil.Case report.Emergency department of a university hospital.A patient with cardiac arrest after severe verapamil intoxication.Percutaneous cardiopulmonary bypass and theophylline therapy.A 41-yr-old white male had taken 4800-6400 mg of verapamil in a suicide attempt. On arrival of the ambulance physician, the patient was conscious with weak palpable pulses and was transported to a nearby hospital. The patient developed a pulseless electrical activity, and cardiopulmonary resuscitation was started. Despite all advanced life support efforts, the patient remained in cardiac arrest. Therefore, he was transferred under ongoing cardiopulmonary resuscitation to our department, where percutaneous cardiopulmonary bypass was initiated immediately (2.5 hrs after cardiac arrest). The first verapamil serum concentration obtained at admittance to our institution was 630 ng/mL. After several ineffective intravenous epinephrine applications, the administration of 0.48 g of theophylline as an intravenous bolus 6 hrs and 18 mins after cardiac arrest led to the return of spontaneous circulation. The patient remained stable and was transferred to an intensive care unit the same day. He woke up on the 12th day and was extubated on the 18th day. After transfer to a neuropsychiatric rehabilitation hospital, he recovered totally.In patients with cardiac arrest attributable to massive verapamil overdose, percutaneous extracorporeal cardiopulmonary bypass can provide adequate tissue perfusion and sufficient cerebral oxygen supply until the drug level is reduced and restoration of spontaneous circulation can be achieved.